Iowa, 2021Damaging Wind in Iowa, June 11, 2021
June 11, 2021 · NWS FSD · 1 event in 1 county or zone
Severe storms which developed across western South Dakota during the evening of June 10 translated eastward through the overnight hours. An increasing low-level jet enhanced shear, with an environment strongly supportive of developing outflow pools with DCAPE of 1500-2000 J/kg.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $35,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Severe storms which developed across western South Dakota during the evening of June 10 translated eastward through the overnight hours. An increasing low-level jet enhanced shear, with an environment strongly supportive of developing outflow pools with DCAPE of 1500-2000 J/kg. Storms congealed into a linear bowing structure through the late overnight and early morning hours, producing strong to damaging wind gusts as storms moved into northwest Iowa.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Jun 11, 3:02 AM CST, 2 hours 36 minutes earlier.
Area forecast discussion, Jun 11, 3:02 AM CST, 2 hours 36 minutes before
AREA FORECAST DISCUSSION
National Weather Service Sioux Falls SD
402 AM CDT Fri Jun 11 2021
.SHORT TERM...(Today through Saturday afternoon)
Issued at 352 AM CDT Fri Jun 11 2021
Line of strong to isolated severe storms currently over our far
western forecast area. This line still expected to advance east
through the morning, gradually weakening as it progresses into
less unstable air mass. Will continue to see potential for
isolated stronger gusts within the line, with greater threat
generally focused west of the I-29 corridor as low level shear
likewise weakens farther to the east.
Slowest of models hold some lingering trailing showers in our far
southeast counties into the early afternoon, with skies quickly
clearing behind the precip through the day. Much drier air mass
filters into the forecast area, along with cooler temperatures,
but given potential for deeper mixing in northwest post-frontal
flow, have still hedged toward the warmer side of guidance for
highs most areas. This generally yields highs in the 80s, or a
good 10-15F cooler than yesterday, though still at/above normal
for this time of year.
Lower humidity levels along with decreasing winds and clear skies
tonight should allow for a comfortable night with lows in the 50s,
possibly worthy of opening some windows for those able to do so!
Surface ridge axis moves across the forecast area on Saturday,
keeping skies clear and winds on the light side. Warmer low level
air does begin to nudge back into the area, so highs will favor
the higher end of the 80s.
.LONG TERM...(Saturday night through Thursday)
Issued at 352 AM CDT Fri Jun 11 2021
After a short but welcome reprieve, hot and dry will again become
the dominant theme of the upcoming week. Upper ridge builds once
again over the Rockies/western Plains through the first half of the
week, with ensemble mean 500mb height anomalies as much as 210-230m
above normal in southern Saskatchewan Monday-Tuesday. This position
of the ridge axis just to our west, placing us in a northwest flow
regime early next week, leaving the door open for weak ripples to
slide southeast across the region. Any of these weak waves could
trigger spotty rainfall chances, but low level flow pattern is not
conducive to deep moisture flowing north from the Gulf, so do not
foresee any substantial rains which could provide relief from our
expanding drought conditions through at least the next week.
As far as temperatures, heat begins to build back in by Sunday, with
850mb readings topping 20C. Weak back door "cool" front begins to
push southwest across the forecast area late Monday, with ensemble
mean 850mb temperature anomalies showing potential for near seasonal
air to approach our eastern counties on Tuesday. Some uncertainty in
how far west the cooler air advances, so there is potential that our
highs could be more widespread 80s if cooler solutions pan out. But
for now enough support to keep at least lower 90s across our western
and southern areas, with 80s more likely east of KBKX-KSPW line.
By Wednesday, stronger wave is projected to push into the Canadian
Rockies, suppressing the dominant ridge axis into the northern CONUS
as the wave continues east into the Canadian Prairies. The thermal
ridge likewise transitions to a more west-east orientation over our
forecast area Thursday, as a cold front trailing from the Canadian
wave pushes into the northern Plains. This should result in Thursday
being the warmest day of the week, followed by a more seasonable day
again Friday, but seeing typical timing differences among the models
at this range, with some ensemble members holding on to the warmer
air at least another 24 hours. Could see scattered showers/storms
with the front late next week, but again, timing uncertainty will
preclude adding pops in at this point.
&&
.AVIATION...(For the 06Z TAFS through 06Z Friday night)
Issued at 1027 PM CDT Thu Jun 10 2021
A line of thunderstorms is expected to move into central SD by
07Z, then track into the the KHON vicinity around 09Z, and KFSD
and KSUX around 11-12Z. These storms may have damaging winds in
excess of 40 kts as they move through. Showers and storms will
push out of the area by late morning on Friday. Winds will
transition from southerly to northwesterly by Friday morning,
gusting 20 to 25 kts through the afternoon. Winds will diminish on
Friday evening.
&&
.FSD WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
IA...NONE.
NE...NONE.
&&
SHORT TERM...JH
LONG TERM...JH
AVIATION...JM
Hazardous weather outlook, Jun 11, 3:32 AM CST, 2 hours 6 minutes before
Hazardous Weather Outlook
National Weather Service Sioux Falls SD
432 AM CDT Fri Jun 11 2021
SDZ038-039-050-052>055-057>061-063>065-068-120945-
Beadle-Kingsbury-Gregory-Jerauld-Sanborn-Miner-Lake-Brule-Aurora-
Davison-Hanson-McCook-Charles Mix-Douglas-Hutchinson-Bon Homme-
432 AM CDT Fri Jun 11 2021
This Hazardous Weather Outlook is for central South Dakota, east
central South Dakota, south central South Dakota and southeast
South Dakota.
.DAY ONE...Today and tonight.
A line of thunderstorms will push east of the area early this
morning. After the storms exit, no hazardous weather is expected at
this time.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday.
Heat will build back into the region through the weekend, with
afternoon temperatures and heat indices in the 90s returning from
Sunday through much of next week.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
IAZ001>003-012>014-020>022-031-032-MNZ071-072-080-081-089-090-097-
098-SDZ040-056-062-067-120945-
Lyon-Osceola-Dickinson-Sioux-O'Brien-Clay-Plymouth-Cherokee-
Buena Vista-Woodbury-Ida-Lincoln-Murray-Cottonwood-Nobles-Jackson-
Pipestone-Rock-Brookings-Moody-Minnehaha-
432 AM CDT Fri Jun 11 2021
This Hazardous Weather Outlook is for northwest Iowa, west central
Iowa, southwest Minnesota, east central South Dakota and southeast
South Dakota.
.DAY ONE...Today and tonight.
An area of showers and thunderstorms will move across the region this
morning. Severe weather is not expected, but gusty winds are possible
as the storms move through.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday.
Heat will build back into the region through the weekend, with
afternoon temperatures and heat indices in the 90s returning from
Sunday through much of next week.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
NEZ013-014-SDZ066-069>071-120945-
Dixon-Dakota-Turner-Yankton-Clay-Union-
432 AM CDT Fri Jun 11 2021
This Hazardous Weather Outlook is for northeast Nebraska and
southeast South Dakota.
.DAY ONE...Today and tonight.
An area of showers and thunderstorms will move across the region this
morning. Isolated stronger wind gusts are possible with any storms
early this morning.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday.
Heat will build back into the region through the weekend, with
afternoon temperatures and heat indices in the 90s returning from
Sunday through much of next week.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
In the hours before
Local storm report, Jun 11, 2:27 AM CST, 3 hours 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
327 AM CDT FRI JUN 11 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0315 AM TSTM WND GST 3 S CHAMBERLAIN 43.77N 99.32W
06/11/2021 M62 MPH BRULE SD ASOS
&&
AKLocal storm report, Jun 11, 3:58 AM CST, 1 hour 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
458 AM CDT FRI JUN 11 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0453 AM TSTM WND GST 3 N MITCHELL 43.77N 98.04W
06/11/2021 M62 MPH DAVISON SD ASOS
&&
AKLocal storm report, Jun 11, 4:31 AM CST, 1 hour 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
531 AM CDT FRI JUN 11 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0510 AM TSTM WND GST 5 S CANOVA 43.81N 97.49W
06/11/2021 M55 MPH MCCOOK SD MESONET
TIME ESTIMATED VIA RADAR.
&&
AKLocal storm report, Jun 11, 5:26 AM CST, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
626 AM CDT FRI JUN 11 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0556 AM TSTM WND GST 2 NE YANKTON 42.92N 97.37W
06/11/2021 M56 MPH YANKTON SD AWOS
&&
AKThunderstorm Wind, Plymouth
- When
- June 11, 5:38 AM CST to 5:40 AM CST
- Where
- Plymouth County, 0.51 mi W of Akron
- Measured
- 61 kt (70 mph) estimated gust
- Property damage
- $35,000
- Reported by
- Broadcast Media
- Coordinates
- 42.830, -96.560
Thunderstorm winds destroyed a 100 by 180 foot machine shed. Property damage costs are a rough estimate.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Hail in Missouri, June 11 to 12, 2021$225,000 · 1.25 in hail · 31 events
- Damaging Winds in Minnesota, June 11, 2021$128,000 · 61 kt wind · 4 events
- Damaging Winds in Kansas, June 11, 2021$85,000 · 63 kt wind · 11 events
- Damaging Winds in South Dakota, June 11, 20211 injured · $54,000 · 61 kt wind · 10 events
- Tornado and Hail in Missouri, June 11, 2021$30,000 · EF0 · 30 events
- Damaging Winds in Wisconsin, June 11, 2021$81,000 · 65 kt wind · 5 events
- Damaging Winds in Georgia, June 11 to 12, 2021$56,000 · 50 kt wind · 8 events
- Flash Flooding in Virginia, June 11, 202139 events
- Hail and Damaging Winds in North Dakota, June 11, 20211.75 in hail · 37 events
- Hail and Damaging Winds in Kansas, June 11, 20211 in hail · 34 events
- Flood and Hail in Kansas, June 11, 20211 injured · 2.5 in hail · 23 events
- Flash Flooding and Debris Flow in Virginia, June 11, 2021$30,000 · 8 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 966050.